Alert archive / Minnesota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 278, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 11, 2002, 11:46 PM CDT for Nobles County, Minnesota. It was in force for 14 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2002, 11:46 PM CDT (04:46 UTC)
- Expired
- Aug 12, 2002, 12:00 AM CDT
- In force
- 14 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 04:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 11:50 PM CDT | Thunderstorm Wind 52 E | Worthington, MN | Thunderstorm winds caused tree damage. Numerous limbs were down, some on cars and houses. Some trees on the east side of town were uprooted. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 9:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.8 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1443 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 1692 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 120446 CCA
SVRFSD
MNC105-120500-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1145 PM CDT SUN AUG 11 2002
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN NOBLES COUNTY IN SOUTHWEST MINNESOTA
* UNTIL MIDNIGHT CDT
* AT 1145 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTH OF BREWSTER TO 10
MILES SOUTHWEST OF WORTHINGTON...OR FROM 15 MILES NORTH OF
WORTHINGTON TO 10 MILES SOUTHWEST OF WORTHINGTON...MOVING EAST AT
55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROUND LAKE AROUND 1150 PM CDT
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4384 9555 4368 9566 4351 9577 4351 9547
4371 9547 4384 9547What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 7:55 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 11, 7:55 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 755 PM CDT SUN AUG 11 2002 UPDATED AROUND 7 PM TO COVER CHANGES TO SEVERE THUNDERSTORM WATCHES. ALSO MADE SOME MINOR ADJUSTMENTS TO BACK OFF BEST THUNDERSTORM CHANCES ACROSS EASTERN COUNTIES. STILL EXPECTING CURRENT LINE OF TSRA ACROSS CENTRAL SD TO FORM A COHESIVE LINE WITH THREAT OF DAMAGING WIND SPREADING EAST ACROSS THE CWA OVERNIGHT. NO OTHER CHANGES NEEDED AT THIS TIME. FSD...NONE HACKER
In the hours before
Special weather statement, Aug 11, 7:30 PM CDT, 4 hours 16 minutes before
SDZ038-050-052-053-120100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 PM CDT SUN AUG 11 2002 ...SEVERE THUNDERSTORM WATCH NUMBER 590 FOR GREGORY COUNTY HAS BEEN REPLACED BY SEVERE THUNDERSTORM WATCH 594... ...SEVERE THUNDERSTORM WATCH 589 EXTENDED BY WATCH NUMBER 594 FOR JERAULD...BEADLE...AND SANBORN COUNTIES... THE STORM PREDICTION CENTER HAS ISSUED ANOTHER SEVERE THUNDERSTORM WATCH...NUMBER 594...UNTIL MIDNIGHT...FOR MUCH OF EASTERN SOUTH DAKOTA...EXCEPT AREAS ROUGHLY SOUTHEAST OF A LINE FROM BROOKINGS TO YANKTON. THIS WATCH REPLACES THE PREVIOUS SEVERE THUNDERSTORM WATCH NUMBER 590 FOR GREGORY COUNTY...AND EXTENDS THE PREVIOUS WATCH FOR JERAULD...BEADLE...AND SANBORN COUNTIES.
Local storm report, Aug 11, 8:33 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0827 PM (9V9)CHAMBERLAIN ARPT SD 58 MPH TSTM GUST
08/11/02 BRULE ASOS REPORTLocal storm report, Aug 11, 8:49 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
849 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 20 NW WESSINGTON SPGS SD .88 INCH HAIL
08/11/02 JERAULD REPORTED BY PUBLIC.Local storm report, Aug 11, 10:20 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0820 PM 15 NE HURON SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0855 PM 10 NW WESSINGTON SPGS SD 60 MPH TSTM GUST
08/11/02 JERAULD REPORTED BY PUBLIC.
0859 PM 5 N IROQUOIS SD 60 MPH TSTM GUST
08/11/02 BEADLE REPORTED BY STORM
SPOTTER.
0916 PM 7 NE WHITE LAKE SD 60 MPH TSTM GUST
08/11/02 AURORA REPORTED BY STORM
SPOTTER.
0930 PM 3 NE WOONSOCKET SD .75 INCH HAIL
08/11/02 SANBORN REPORTED BY STORM
SPOTTER.
0933 PM (MHE)MITCHELL ARPT SD 67 MPH TSTM GUST
08/11/02 DAVISON RECORDED ON AUTOMATED
OBSERVING EQUIPMENT.
0942 PM MITCHELL SD WIND DAMAGE
08/11/02 DAVISON TREES AND POWER LINES
DOWN IN TOWN. REPORTED
BY EMERGENCY MANAGEMENT.
0945 PM 6 W FULTON SD 60 MPH TSTM GUST
08/11/02 HANSON TREE BRANCHES DOWN.
REPORTED BY STORM
SPOTTER.
1005 PM 14 N DELMONT SD .75 INCH HAIL
08/11/02 DOUGLAS REPORTED BY STORM
SPOTTER.Local storm report, Aug 11, 10:48 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1030 PM PARKSTON SD .88 INCH HAIL
08/11/02 HUTCHINSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SOME QUARTER SIZE HAIL.Local storm report, Aug 11, 10:53 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1053 PM CDT SUN AUG 11 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 PM (FSD)JOE FOSS FLD SIOUX F SD 77 MPH TSTM GUST
08/11/02 MINNEHAHA AUTOMATED SENSOR REPORT.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 10:52 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 38 min |
| Aug 11, 10:59 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Murray, Pipestone | 46 min |
| Aug 11, 11:13 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 32 min |
| Aug 11, 11:42 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood, Jackson | 48 min |
| Aug 11, 11:44 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 46 min |
| Aug 12, 1:08 AM CDT | Severe Thunderstorm Warning | FSD | Rock | 37 min |
| Aug 12, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.